Neurologic complications of 5-fluorouracil (5-FU) have been described in the previous literatures. Several case reports had described reversible hyperammonemic encephalopathy caused by 5-FU, although the exact mechanism of it is not known. We report a case of metastatic rectal cancer successfully treated with capecitabine in patient with history of 5-FU induced encephalopathy. A 76-year-old man with rectal adenocarcinoma with solitary liver metastasis underwent lower anterior resection and tumorectomy for liver mass. After R0 resection, he received chemotherapy that consisted of 5-FU (2000 mg/m2, I.V. day 1 to 2) and oxaliplatin (85 mg/m2, I.V. on day 1). On the 2nd day of his second cycle of chemotherapy, the patient showed agitation, altered mental state and confusion. The laboratory tests were within normal range, except significantly elevated ammonia level (609 μmol/L). The 5-FU was halted immediately, and the patient was completely recovered at the next day after several times of lactulose enema. His neurologic manifestations such as delirium and confusion were reproduced during the 2nd day of his 4th cycle of chemotherapy. This regimen was discontinued permanently and the patient was regularly followed at outpatient department. After progression of rectal cancer at 14 months later, the 5-FU pro-drug capecitabine (2500 mg/m2 P.O. day 1-14 q 3 weeks) was started. During 4 cycles of capecitabine treatment, there was no evidence of neurotoxicity, including encephalopathy.